I have a question about menopause

by Cheryl
(Kansas)

Wray,

I was doing great. I went through menopause 3 years ago and have been on 100 - 200 mg of progesterone for 2 years and then only needed 40 mg per day for the past 4 months. Well then all of a sudden yesterday I started my period again. How is this possible? I haven't had a period for 3 years, then all of a sudden I start having periods again???

Have you ever heard of this happening to anyone else? I don't know what to expect, but I do know I am still using my progesterone every day...

This is just crazy Wray. Any advice would be great!!

Comments for I have a question about menopause

Click here to add your own comments

Nov 04, 2011
I have a question about menopause
by: Carol K.

Hi there. I am not sure why you reduced the amount of Progesterone Cream to 40mg per day but I am pretty sure that Wray is going to say that this is the reason for having a period. I think that 3 ml = 100mg of cream and that is the ABSOLUTE MINIMUM that should be used per day. Go back to the amount you were using and you should be fine. All the best.

Nov 04, 2011
educated guess to your question
by: Anonymous

Not knowing all the facts about your case, I am eager to comment about the probabilites:

If you dropped down from 200 mg of Progesterone to 40mg, probably there is an imbalance of hormone levels, leading to a break through in the uterine lining.

Another is newly formed fibroids.

Far remote is uterine middle lining may need biopsy to rule out Cancer.
Depending on the circumstances of where you are at in your menopause cycle. It at least must be an entire full year of no periods. If you have a period before the year is up, then you have to recalculate and start all over from the beginning leading up to ONE YEAR.

I hope you find your exact answer by visiting & discussing this with your Doctor who knows you best. Very best of luck to you and your health.

Nov 07, 2011
I have a question about menopause
by: Wray

Hi Cheryl Yes I have come across this before, but it never follows the same pattern. One woman wrote in who had one period only, after 12 years of none! She had just started, but was using a small amount of progesterone. And a period often occurs once, rarely twice, in the first year after menopause if progesterone is started during that year. In each case there's enough oestrogen to build the lining very slowly over that year, or years, depending on when the bleeding occurred. I've not found periods start up again, there's not enough oestrogen to do that. During our monthly cycles, it's the drop in progesterone levels at the end of the cycle which initiates bleeding. MMP's are enzymes that break down protein. They play a role in the breakdown of endometrial tissues at the end of the menstrual cycle, see here If they are over active, as would be the case with excess oestrogen in the body, as oestrogen stimulates their production, the result is a pathological reaction. A high level of MMP's can lead to inflammation, spotting and/or excessive bleeding in the uterus. If a low level of progesterone is present, and a high level of oestrogen, the lining will continue to grow. With a high level of MMP's the lining will also continue to break down. Progesterone suppresses both MMP's, see here, and oestrogen. In your case the high level of progesterone you used initially prevented any bleeding. But for the last 4 months you've only been using 40mg/day. Evidently this was not sufficient to suppress the oestrogen you still make, hence the build up of the lining. What caused the slight drop in progesterone, enough to cause you to bleed, I don't know. Maybe you had a stressful few hours a day or two ago, maybe something you ate, was it a dark cloudy day, did you have a large meal? All these can make progesterone drop. You shouldn't have another period, but I would suggest you increase the progesterone slightly. Take care Wray

Nov 07, 2011
I have a question
by: Anonymous

Hi, Thanks for your thoughts. I did reduce slowly down to 40 mg. per day because I just didn't have any more symptoms.

Also I have had no periods in 3 years until recently.

Thanks.

Nov 08, 2011
I have a question about menopause
by: Wray

Hi Carol I have answered Cheryl and it's much as you say. I think the drop in progesterone caused the bleeding. For a full explanation please see my reply. And thanks for your input, it's so invaluable to all of us if we support each other! Take care Wray

Jul 01, 2014
Menopause
by: Anonymous

I am 46 years old , and I am having crazy hot flashes. my doctor prescribed me progesterone 100 mg capsule. But
Reading the cause and effects of this medicine, I am scare to death to start taking it. I need help! How safe and for how long I can take this med?

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...